INTRODUCTION: The interactions between body pH, adrenergic hormones and insulin action are complex and are often overlooked when dealing with critically ill patients. We present the case of a patient with profound insulin resistance developing in a setting of lactic acidosis and high dose epinephrine infusion for cardiogenic shock.
CASE PRESENTATION: A 55 y/o female presented to our institution after suffering an out-of-hospital-cardiac-arrest with prolonged resuscitation time and need for defibrillation. Her past medical history was significant for poorly controlled diabetes, hypothyroidism, hyperlipidemia and hypertension. On arrival to the CCU, she was profoundly acidotic with a pH of 7.05, HCO3 17 and C02 of 65. Her respiratory acidosis was quickly corrected with adequate mechanical ventilation. Her metabolic acidosis however persisted with a pH continuing in the 7.05 range. Serum lactate was elevated at 5.5 mmol/L (N 0.6 to 2.3) and the blood glucose was 600mg/dl. Serum ketones and B-hydroxybutyrate (0.2 mmol/L; N < 0.4 mmol/L) were negative, ruling out DKA. Her hemodynamic status was extremely tenuous requiring high dose IV epinephrine (0.9 mcg/kg/min) and vasopressin. An IV drip of regular human insulin was started at 18 units/hr for glycemic control. This had to be increased progressively over the next 15 hours to 30 units/hr, 50 units/hr, 70 units/hr, 100 units/hr and then finally to 150 units/hr. This extraordinarily high dose had to be maintained for the next 12 hours and she thus received a total of 1800 units of IV insulin over this period. Blood sugars remained in the 210 to 410 mg/dl range during this period. Her increased insulin requirements co-related temporally with her worsening metabolic acidosis and high epinephrine dosages. As her acidosis resolved and pressor requirements declined, she was able to completely come off IV insulin with blood sugars in the normal range. In total received 3480 units of IV insulin during her 80hours of hospitalization at an average dose of 43.5 units/hr. No episodes of hypoglycemic were recorded during any period on IV insulin. She was declared dead by brain criteria for severe anoxic brain injury secondary to her cardiorespiratory arrest and passed away peacefully after family requested withdrawal of support.
DISCUSSIONS: Insulin resistance is described both with low pH states and with the use of different adrenergic agents. In the presence of epinephrine as well as other adrenergic agents, there is both a substantial increase in plasma glucagon level, hepatic glycogenolysis and fatty acid oxidation and a concurrent decrease in the secretion of insulin by the pancreas. These factors together lead to a state of insulin resistance. Clinical Cases of Diabetic ketoacidosis in patients with pheochromocytoma lends further support to these observations. In addition epinephrine itself promotes the development of lactic acidosis as reported by one of the authors. Conversely, insulin resistance occurs in an acidic pH due to a decreased binding affinity of insulin for its receptor and a decreased effectiveness of the bound insulin in promoting intracellular glucose uptake. Our patient had both a profound metabolic acidosis and a high adrenergic state associated with cardiogenic shock and IV epinephrine infusion. Both these factors contributed to her high grade insulin resistance as described above.
CONCLUSION: We present a case of extreme insulin resistance developing in the setting of metabolic acidosis and vasopressor use. Variable degrees of Insulin resistance under these circumstances needs to be appreciated and appropriately managed.
DISCLOSURE: Vivek Iyer, No Financial Disclosure Information; No Product/Research Disclosure Information